Iowa, 2015

Heavy Snow in Iowa, February 4, 2015

February 4, 2015 · NWS DMX · 1 event in 1 county or zone

A frontal boundary was located south of Iowa as Arctic high pressure pushed south into the state. Warm air riding over the top of the boundary resulted in a band of snow across the south half of Iowa.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A frontal boundary was located south of Iowa as Arctic high pressure pushed south into the state. Warm air riding over the top of the boundary resulted in a band of snow across the south half of Iowa. For the most part, snowfall was in the 1 to 4 inch range. A few locations in the far southwest received up to 6 inches of snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Feb 4, 5:28 AM CST, 32 minutes earlier.

Area forecast discussion, Feb 4, 5:28 AM CST, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
528 AM CST WED FEB 4 2015

.SHORT TERM /TODAY/...
ISSUED AT 315 AM CST WED FEB 4 2015

FORECAST FOR TODAY REMAINS VERY MUCH ON TRACK FROM PREVIOUS SHIFTS.
A 500 MB TROUGH MOVING OVER THE REGION IS ASSOCIATED WITH A SWATH OF
FRONTOGENETICAL FORCING THAT IS GENERATING SNOW SPREADING ACROSS
NEBRASKA AT THIS HOUR. THERE IS A HIGH DEGREE OF CONFIDENCE IN THE
LOCATION OF THIS SNOW AS IT SPREADS ACROSS OUR AREA WHILE SLIDING
SOUTHEASTWARD...PRODUCING MEASURABLE ACCUMULATIONS LATER THIS
MORNING SOUTH OF A LINE FROM ABOUT SAC CITY TO TOLEDO OR
THEREABOUTS...WITH THE HIGHER ACCUMULATIONS DOWN TOWARD THE MISSOURI
BORDER. ALTHOUGH THE RAPID PROGRESSION OF THIS FEATURE AND THE LARGE
HIGH PRESSURE CENTER AND ASSOCIATED HIGH PRESSURE SURGING IN FROM
THE NORTH WILL PUSH THE SNOW OUT QUICKLY BY THIS
AFTERNOON...RESULTING IN ONLY A FEW HOURS OF SNOWFALL IN MOST
AFFECTED AREAS...THE SNOW WILL FALL SOMEWHAT INTENSELY DURING THIS
BRIEF PERIOD AS EVIDENCED BY VISIBILITIES CURRENTLY BELOW A MILE IN
CENTRAL NEBRASKA AND THIS WILL CAUSE IMPACTS TO THE MORNING COMMUTE
IN OUR AREA. THE INHERITED WINTER WEATHER ADVISORY HAS THUS BEEN
MAINTAINED AND EVEN EXPANDED A BIT TO BE MORE CONSISTENT WITH
UPDATED FORECAST SNOW TOTALS. ANY IMPACTS SHOULD END QUICKLY AS THE
SNOW MOVES OUT AROUND MIDDAY AND BY LATE THIS AFTERNOON IT WILL BE
MOSTLY SUNNY...BREEZY AND TURNING COLDER. HIGH TEMPERATURES WILL
GENERALLY BE ACHIEVED EARLY THIS MORNING AS THE HIGH PRESSURE
BUILDING IN THIS AFTERNOON WILL RESULT IN STEADY OR FALLING
TEMPERATURES LATER IN THE DAY.

.LONG TERM /TONIGHT THROUGH TUESDAY/...
ISSUED AT 315 AM CST WED FEB 4 2015

HIGH PRESSURE WILL BE IN PLACE TONIGHT AND WILL LEAD TO
TEMPERATURES DROPPING INTO THE 5 TO 15 BELOW RANGE. SFC WINDS WILL
BECOME LIGHT SOUTHWEST LATE TONIGHT OVER WESTERN IOWA AND MAY BE
ABLE TO STABILIZE TEMPERATURES OR POSSIBLY SLOWLY RISING LATE.
POTENTIAL FOR WIND CHILL HEADLINES OVER NORTHERN IOWA BUT WILL BE
DEPENDENT IF SFC WINDS WILL BE GREATER THAN 5 MPH. THE SOUTH TO
SOUTHWEST FLOW WILL PREVAIL THROUGH FRIDAY.

STRONG WARM ADVECTION AROUND 850 MB WILL BE ONGOING LATE THURSDAY
NIGHT THROUGH FRIDAY. THEREFORE...THE PRIMARY QUESTION IS HOW
WILL SFC TEMPERATURES RESPOND TO THE WARM ADVECTION DESPITE
RELATIVELY FRESH SNOW PACK IN PLACE. TEMPERATURES LIKELY WILL
REMAIN BELOW GUIDANCE ON FRIDAY AS THE SOUTHERLY WINDS WILL HAVE
TO MOVE ACROSS A SNOW FIELD THAT IS ESTABLISHED WELL SOUTH OF THE
STATE. EVEN WARMER TEMPERATURES ALOFT ARRIVE BY SATURDAY WITH 850
MB TEMPERATURES IN THE +10-15C RANGE. GUIDANCE TEMPERATURES GOING
LOW 50S FOR DES MOINES ON SATURDAY. CERTAINLY SEEMS EXTREME AT
THIS POINT FOR TEMPERATURES THAT HIGH ASSUMING THE SNOW PACK
MAINTAINS SEVERAL INCHES.

THE NEXT SYSTEM ARRIVES SATURDAY NIGHT INTO SUNDAY AS A SHORT WAVE
PASSES JUST TO THE NORTH THROUGH MINNESOTA AND WISCONSIN. A BAND
OF QG FORCING WILL REACH NORTHERN IOWA AND WILL BRING
PRECIPITATION CHANCES TO THAT AREA. PRECIPITATION TYPE STILL IN
QUESTION. INITIAL WARM TEMPERATURES A LOFT WILL SUPPORT THE
MELTING OF ANY FALLING HYDROMETEORS. AT THIS TIME HAVE SFC
TEMPERATURES BELOW FREEZING WHICH WOULD RESULT IN FREEZING RAIN.
NOT COMPLETELY CONFIDENT IN THIS SCENARIO AND IT IS POSSIBLE THAT
ANY PRECIPITATION WOULD STAY FAR ENOUGH NORTH TO MINIMIZE IMPACT.
COLD ADVECTION BY SUNDAY WILL SWITCH ANY PRECIPITATION TO LIGHT
SNOW WITH THE PRIMARY ACCUMULATIONS OCCURRING NORTH OF THE
BORDER. HIGH TEMPERATURES WILL REBOUND BACK INTO THE 30S BY MID
NEXT WEEK WITH THE RETURN OF SOUTHERLY FLOW. LOW PRECIPITATION
CHANCES ALSO ARRIVE BY WEDNESDAY.

&&

.AVIATION...04/12Z
ISSUED AT 528 AM CST WED FEB 4 2015

A SWATH OF SNOW WITH PERIODS OF IFR AND LOWER CIGS/VSBYS WILL
AFFECT DSM AND OTM THIS MORNING...WITH SOME MVFR CIGS AND LIGHT
SNOW AT FOD/ALO. HAVE HANDLED THE LOWEST CONDITIONS AT DSM/OTM
WITH TEMPOS AS UPSTREAM OBS SHOW VARYING VSBYS/CIG HEIGHTS WITHIN
THE SNOW BANDS. THE CLOUDS WILL CLEAR OUT QUICKLY FROM NORTHWEST
TO SOUTHEAST THIS AFTERNOON...GIVING WAY TO CLEAR SKIES BEFORE
SUNSET. AFTER ABOUT 18Z VFR CONDITIONS ARE EXPECTED THROUGH THE
REMAINDER OF THE TAF PERIOD.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 1 PM CST THIS AFTERNOON FOR ADAIR-
ADAMS-APPANOOSE-CASS-CLARKE-DAVIS-DECATUR-LUCAS-MADISON-MONROE-
RINGGOLD-TAYLOR-UNION-WAPELLO-WAYNE.

&&

SHORT TERM...LEE
LONG TERM...DONAVON
AVIATION...LEE
Hazardous weather outlook, Feb 4, 4:41 AM CST, 1 hour 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
441 AM CST WED FEB 4 2015

IAZ070>072-081>086-092>097-051045-
CASS-ADAIR-MADISON-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-
RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
441 AM CST WED FEB 4 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
IOWA.

.DAY ONE...TODAY AND TONIGHT

A WINTER WEATHER ADVISORY IS IN EFFECT FOR THE AREA. PLEASE REFER
TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES
FOR FURTHER DETAILS.

WIND CHILL VALUES OF 15 TO 20 BELOW ARE POSSIBLE LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

WIND CHILL VALUES OF 15 TO 20 BELOW ZERO ARE POSSIBLE THURSDAY
MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED HOWEVER SNOW FALL REPORTS
ARE ENCOURAGED.

IAZ004>007-015>017-023>028-033>039-044>050-057>062-073>075-051045-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-WARREN-MARION-MAHASKA-
441 AM CST WED FEB 4 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
NORTH CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

DANGEROUS WIND CHILLS OF 20 TO 30 BELOW ZERO ARE POSSIBLE TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

WIND CHILLS 20 BELOW OR LESS ARE POSSIBLE THROUGH MID THURSDAY
MORNING.

LIGHT FREEZING RAIN IS POSSIBLE OVER FAR NORTHERN IOWA SATURDAY
NIGHT INTO SUNDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Taylor

When
February 4, 6:00 AM CST to 1:00 PM CST
Where
Taylor forecast zone
Reported by
COOP Observer
Coordinates
40.737, -94.696 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2015Every state in 2015This day in weather historyWarnings in Iowa, February 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 551103.